Alabama, 2010

Flash Flood in Alabama, August 16, 2010

August 16, 2010 · NWS HUN · 1 event in 1 county or zone

Strong thunderstorms produced intense rainfall in localized areas of northeast Alabama during the late afternoon and early evening hours. Runoff caused flash flooding in the Albertville area during the early evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Strong thunderstorms produced intense rainfall in localized areas of northeast Alabama during the late afternoon and early evening hours. Runoff caused flash flooding in the Albertville area during the early evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 16, 5:39 PM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Aug 16, 5:39 PM CST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
639 PM CDT MON AUG 16 2010

.AVIATION...
WILL CONTINUE A PREVAILING VCTS IN FOR KMSL/KHSV AIRPORTS GIVEN
ON-GOING CONVECTION ACROSS THE AREA. THIS ACTIVITY SHOULD DIMINISH
SHORTLY AFTER DUSK. WITH LONGER NIGHTS AND CLOUDS DIMINISHING...
MVFR FOG/MIST DEVELOPMENT IS NOTED AS A TEMPO DAYBREAK TUE. VFR
WEATHER SHOULD RETURN AFTER 14Z...CONTINUING THROUGH THE EARLY
AFTERNOON. AFTERWARD...DAYTIME HEATING WILL GET MORE SHOWERS/STORMS
FIRING ACROSS THE REGION TUE AFTERNOON...NOTED AS VCTS 18Z ONWARD.

&&

.DISCUSSION...  /ISSUED 228 PM CDT MON AUG 16 2010/
LATEST WATER VAPOR IMAGERY AND H5 RUC ANALYSIS INDICATE LONGWAVE
TROUGHING CONTINUES OVER THE GREAT LAKES...WITH RIDGING OVER THE
SOUTH CENTRAL PLAINS. ABOUT 100 MILES SOUTH OF THE WESTERN FLORIDA
PANHANDLE...THE REMAINS OF TROPICAL DEPRESSION FIVE CONTINUE TO
SPIN. CLOSER TO HOME...THE COLD FRONT HAS PASSED THROUGH NORTHWEST
ALABAMA...AND LIES FROM CENTRAL MISSISSIPPI INTO THE NORTHEAST
STATES. UNFORTUNATELY...THERE IS NOT A STRONG PUNCH OF COLD /OR DRY/
AIR WITH THE FRONT THIS FAR SOUTH...AS LATEST OBS FROM NORTHWEST
ALABAMA CONTINUE TO INDICATE DEWPOINTS IN THE MID 70S AND
TEMPERATURES IN THE MID 90S.

AS THE UPPER LEVEL SUPPORT FOR THE COLD FRONT DISSIPATES NORTH OF
HERE...THE BOUNDARY WILL LIFT AS A WARM FRONT LATE TONIGHT AND INTO
TUESDAY. EXPECT A FEW SHOWERS AND THUNDERSTORMS SOUTHEAST OF THE
FRONT THIS EVENING BEFORE DISSIPATING BY MIDNIGHT. GIVEN THE LACK OF
DRY AIR INTRUSION...COULD SEE SOME PATCHY FOG LATE TONIGHT...BUT
OTHERWISE...EXPECT A MOSTLY QUIET NIGHT WITH LOWS IN THE MID 70S.
WILL AGAIN SEE SCATTERED SHOWERS AND THUNDERSTORMS ON TUESDAY AS THE
FRONT LIFTS NORTH...WITH HIGHS IN THE LOW/MID 90S.

SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH THE WEEK AS THE
STALLED FRONTAL BOUNDARY REMAINS JUST TO OUR NORTH. ADDITIONAL
MOISTURE WILL ARRIVE INTO THE AREA AS THE REMAINS OF TROPICAL
DEPRESSION FIVE ARE PULLED INTO THE TENNESSEE VALLEY ON WEDNESDAY.
WHILE LATEST RUNS OF THE ECMWF AND GFS SUGGEST THE BEST MOISTURE
TRANSPORT WILL BE SOUTH OF THE TENNESSEE RIVER /AND PERHAPS SOUTH OF
THE CWFA/...BUFR SOUNDINGS AT HSV/MSL FROM THE NAM/GFS PROG PWATS
AROUND 2.5 INCHES DURING THE DAY ON WEDNESDAY...SO MAY SEE SOME
THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL. CONVECTION AND ASSOCIATED
CLOUD COVER SHOULD LIMIT HIGH TEMPERATURES TO THE LOW 90S...AND SOME
LOCATIONS MAY REMAIN IN THE UPPER 80S. EITHER WAY...TEMPERATURES ON
WEDNESDAY WILL FEEL CONSIDERABLY COOLER THAN THE HIGH TEMPERATURES
WE HAVE EXPERIENCED LATELY.

THE UNSETTLED WEATHER CONTINUES INTO THURSDAY AS MOISTURE FROM THE
REMNANT TROPICAL DEPRESSION REMAINS IN THE AREA...WITH SCATTERED
THUNDERSTORMS EXPECTED ON THURSDAY. LATER SHIFTS MAY END UP
INCREASING POPS ON THURSDAY IF MODELS COME INTO BETTER AGREEMENT
REGARDING THE REMNANT MOISTURE. ANOTHER SHORTWAVE TROUGH MOVES
THROUGH IN THE NORTHERN STREAM ON FRIDAY INTO SATURDAY...SO EXPECT
ANOTHER WAVE OF THUNDERSTORMS ASSOCIATED WITH THIS FEATURE. 12Z
GLOBAL MODELS ARE IN DECENT AGREEMENT FOR LATE THIS WEEKEND INTO
EARLY NEXT WEEK...WITH LONGWAVE RIDGING OVER THE CENTRAL AND
SOUTHERN PLAINS...WITH ASSOCIATED TROUGHING OVER THE EASTERN
SEABOARD. THIS SHOULD TRANSLATE INTO A MOSTLY DRY START TO THE WORK
WEEK...ALONG WITH TEMPERATURES AGAIN IN THE MID 90S.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING ZONES:
     COLBERT...FRANKLIN AL...LAUDERDALE...LAWRENCE.

TN...NONE.
&&

AVIATION...RSB
DISCUSSION...JLL
Hazardous weather outlook, Aug 16, 3:45 PM CST, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
445 PM CDT MON AUG 16 2010

ALZ001>010-016-TNZ076-096-097-170200-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
445 PM CDT MON AUG 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

DANGEROUS HEAT WILL PERSIST THROUGH EARLY EVENING ACROSS NORTHWEST
ALABAMA WHERE HEAT INDEX VALUES BETWEEN 100 AND 110 DEGREES WILL
CONTINUE.

OTHERWISE...SCATTERED THUNDERSTORMS ARE EXPECTED ALONG AND AHEAD OF
AN APPROACHING COLD FRONT THROUGH THIS EVENING. DUE TO THE SLOW
MOVEMENT OF THESE STORMS...LOCALLY HEAVY RAINFALL AND ISOLATED FLASH
FLOODING ARE POSSIBLE. IN ADDITION...A FEW STRONGER STORMS WILL BE
CAPABLE OF FREQUENT CLOUD TO GROUND LIGHTNING AND GUST WINDS TO
AROUND 50 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THE FRONTAL BOUNDARY WILL STALL AND REMAIN OVER THE AREA THROUGH
MUCH OF THE PERIOD. THIS WILL KEEP THE AREA IN AN UNSETTLED WEATHER
PATTERN...RESULTING IN SHOWERS AND THUNDERSTORMS.  THE HIGHEST
THREAT OF WIDESPREAD THUNDERSTORM ACTIVITY WILL OCCUR ON WEDNESDAY.
STRONGER STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL...GUSTY
WINDS AND FREQUENT LIGHTNING.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED.

CBD/KULA

In the hours before

Special weather statement, Aug 16, 4:06 PM CST, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
506 PM CDT MON AUG 16 2010

ALZ005-162230-
LIMESTONE-
506 PM CDT MON AUG 16 2010

...SIGNIFICANT WEATHER ADVISORY FOR LIMESTONE COUNTY UNTIL 530 PM
CDT...

AT 505 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ATHENS. THIS STORM WAS NEARLY STATIONARY.

WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  ATHENS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3474 8694 3479 8708 3489 8693 3480 8679
TIME...MOT...LOC 2206Z 048DEG 2KT 3480 8694

SL
Special weather statement, Aug 16, 4:28 PM CST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
528 PM CDT MON AUG 16 2010

ALZ005-162300-
LIMESTONE-
528 PM CDT MON AUG 16 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEAST LIMESTONE COUNTY UNTIL
600 PM CDT...

AT 528 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HOLLAND GIN MOVING WEST AT 10 MPH.

WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  ELKMONT.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3500 8683 3500 8680 3491 8678 3487 8679
      3484 8698 3501 8705
TIME...MOT...LOC 2228Z 074DEG 7KT 3492 8691

SL
Special weather statement, Aug 16, 4:41 PM CST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
541 PM CDT MON AUG 16 2010

ALZ008-162315-
MARSHALL-
541 PM CDT MON AUG 16 2010

...SIGNIFICANT WEATHER ADVISORY FOR MARSHALL COUNTY UNTIL 615 PM
CDT...

AT 541 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ALBERTVILLE...MOVING SOUTHWEST AT 5 MPH.

WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  RABBIT TOWN.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3419 8625 3429 8630 3432 8621 3434 8616
      3424 8614
TIME...MOT...LOC 2241Z 066DEG 6KT 3427 8622

SL
Special weather statement, Aug 16, 5:13 PM CST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
613 PM CDT MON AUG 16 2010

ALZ008-170000-
MARSHALL-
613 PM CDT MON AUG 16 2010

...SIGNIFICANT WEATHER ADVISORY FOR MARSHALL COUNTY UNTIL 700 PM
CDT...

AT 613 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ALBERTVILLE...MOVING WEST AT 5 MPH.

WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  HORTON.
  HYATT...DOUGLAS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3423 8643 3425 8644 3429 8646 3429 8648
      3430 8648 3434 8619 3419 8614 3418 8619
      3410 8630
TIME...MOT...LOC 2313Z 074DEG 4KT 3422 8628

SL
Special weather statement, Aug 16, 5:16 PM CST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
616 PM CDT MON AUG 16 2010

ALZ010-170000-
DE KALB-
616 PM CDT MON AUG 16 2010

...SIGNIFICANT WEATHER ADVISORY FOR DEKALB COUNTY UNTIL 700 PM CDT...

AT 616 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GERALDINE MOVING SOUTHWEST AT 10 MPH.

WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  PAINTER...LATHAMVILLE.
  KILPATRICK.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3439 8579 3425 8608 3428 8611 3440 8611
      3440 8612 3450 8588
TIME...MOT...LOC 2316Z 054DEG 9KT 3433 8605

SL
Special weather statement, Aug 16, 5:22 PM CST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
622 PM CDT MON AUG 16 2010

ALZ016-170015-
CULLMAN-
622 PM CDT MON AUG 16 2010

...SIGNIFICANT WEATHER ADVISORY FOR CULLMAN COUNTY UNTIL 715 PM
CDT...

AT 622 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HOLLY POND MOVING SOUTHWEST AT 5 MPH.

WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  WALTER.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3419 8683 3431 8661 3429 8646 3428 8645
      3426 8645 3426 8651 3423 8652 3421 8655
      3419 8654 3408 8670
TIME...MOT...LOC 2322Z 055DEG 6KT 3421 8664

SL

The radar

The Northeast Alabama radar (KHTX), 74 km away, was scanning. The volume nearest the first event began at 00:48 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Marshall

When
August 16, 6:50 PM CST to 8:50 PM CST
Where
Marshall County, 0.35 mi N of Albertville to 1.43 mi SSW of Albertville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.275, -86.220

Numerous roads were covered with water in the city of Albertville. A few roads were covered in water so deep that barricades had to be put in place.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2010Every state in 2010This day in weather historyWarnings in Alabama, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 257661.